Missouri, 2014

Funnel Clouds in Missouri, June 10, 2014

June 10, 2014 · NWS SGF · 2 events in 2 counties and zones

An upper level low moving over the Missouri Ozarks caused several cold air funnels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low moving over the Missouri Ozarks caused several cold air funnels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 5:09 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 10, 5:09 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT Tue Jun 10 2014

...Update to Aviation...

.SHORT TERM...(Today and Tonight)
Issued at 231 AM CDT TUE JUN 10 2014

It looks like we have one more day of scattered to numerous shower
activity along with isolated thunderstorms. Upper level low
pressure currently across northeastern Oklahoma will move directly
over the Ozarks today. The best coverage of showers and
thunderstorms will be from late this morning into this
afternoon...generally along and east of the I-49 corridor. As we
have seen the past several days, localized areas will pick up some
brief but torrential rainfall. However, we do not anticipate a
widespread flooding threat. Temperatures will once again be held
down due to plentiful cloud cover with most areas topping out
around or just above the 70 degree mark.

The shower and thunderstorm activity will then diminish this
evening as the upper level low accelerates towards Chicago and
temperatures cool. It does look like there is some potential for
fog in areas that see some clearing and/or due to stratus build-
down along the Ozark Plateau.

.LONG TERM...(Wednesday through Monday)
Issued at 231 AM CDT TUE JUN 10 2014

Wednesday then looks like a dry day as upper level height rises
overspread the region. Temperatures will respond nicely by
warming into the upper 70s to lower 80s.

An upper level short wave trough will then quickly skirt across
the central Plains and into the Ozarks from Wednesday night
through Thursday. This wave along with a passing cold front will
again bring us another opportunity for showers and thunderstorms
from very late Wednesday night near the MO/KS line (incoming
mesoscale convective system) and then across all of the Ozarks on
Thursday.

Another brief dry stretch is then on tap for late this week as we
see more upper level height rises. After a brief cool down
behind that front, temperatures will warm back into the lower 80s
for highs by Saturday.

By this weekend into early next week, the large scale pattern will
then feature a southwesterly flow aloft over the central United
States. This may give us more opportunities for showers and
thunderstorms along with a rather warm and humid air mass.

GFS long wave charts then indicate that the main storm track may
shift north of the Ozarks by the middle of next week with a fairly
strong "summertime" ridge beginning to establish itself across the
southern tier of states. If this pans out...get ready for some
heat and humidity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 605 AM CDT TUE JUN 10 2014

Quite a bit of variation expected in flight conditions today
across the region, as a large upper level low moves overhead. MVFR
to IFR vis associated with fog will continue for another hour or
so this morning. Showers and scattered thunderstorms will then become
more numerous today across the area heading into the afternoon
hours. Outside of shower/thunderstorms, MVFR or perhaps occasional
VFR can be expected. Within SHRA/TSRA, expect cigs and vis to drop
to IFR for brief periods of time.

Later tonight, fog development appears likely, with vis dropping
to or below 1 mile at times late tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, Jun 10, 3:00 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT TUE JUN 10 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
400 AM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  PATCHY FOG WITH VISIBILITIES BELOW ONE MILE CAN BE EXPECTED
  EARLY THIS MORNING AND AGAIN TONIGHT.

  SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
  AGAIN EXPECTED TODAY. OCCASIONAL LIGHTNING STRIKES AND WIND
  GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM ANY THUNDERSTORMS.
  BRIEF TORRENTIAL RAINFALL CAN ALSO BE EXPECTED OVER LOCALIZED
  AREAS...WHICH COULD RESULT IN BRIEF FLASH FLOODING OF URBAN
  AREAS AND LOW WATER CROSSINGS. SHOWERS AND THUNDERSTORMS WILL
  THEN QUICKLY DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR FROM LATE
  WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN THIS WEEKEND AND
  EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dallas

When
June 10, 11:25 AM CST
Where
Dallas County, 0.88 mi SE of Handley
Reported by
Law Enforcement
Coordinates
37.520, -92.920

A cold air funnel was reported 5 miles east of Charity.

Funnel Cloud, Lawrence

When
June 10, 11:35 AM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Reported by
Trained Spotter
Coordinates
37.100, -93.820

A picture sent in to the NWS from a spotter confirmed a report of a cold air funnel.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511602, 511603.